Skip to main content Accessibility help
×
Home
Hostname: page-component-56f9d74cfd-wh2kg Total loading time: 0.275 Render date: 2022-06-27T00:03:02.913Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "useRatesEcommerce": false, "useNewApi": true }

On knot polynomials of annular surfaces and their boundary links

Published online by Cambridge University Press:  01 July 2009

HERMANN GRUBER*
Affiliation:
Institut für Informatik, Justus-Liebig-Universität Giessen Arndtstr. 2, 35392 Giessen, Germany. e-mail: hermann.k.gruber@informatik.uni-giessen.de

Abstract

Stoimenow and Kidwell asked the following question: let K be a non-trivial knot, and let W(K) be a Whitehead double of K. Let F(a, z) be the Kauffman polynomial and P(v, z) the skein polynomial. Is then always max degzPW(K) − 1 = 2 max degzFK? Here this question is rephrased in more general terms as a conjectured relation between the maximum z-degrees of the Kauffman polynomial of an annular surface A on the one hand, and the Rudolph polynomial on the other hand, the latter being defined as a certain Möbius transform of the skein polynomial of the boundary link ∂ A. That relation is shown to hold for algebraic alternating links, thus simultaneously solving the conjecture by Kidwell and Stoimenow and a related conjecture by Tripp for this class of links. Also, in spite of the heavyweight definition of the Rudolph polynomial {K} of a link K, the remarkably simple formula {◯}{L#M} = {L}{M} for link composition is established. This last result can be used to reduce the conjecture in question to the case of prime links.

Type
Research Article
Copyright
Copyright © Cambridge Philosophical Society 2009

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

[1]Biggs, N.Algebraic Graph Theory (Cambridge University Press, 1974).CrossRefGoogle Scholar
[2]Brittenham, M. and Jensen, J. Canonical genus and the Whitehead doubles of pretzel knots. available online at http://arxiv.org as arXiv:math/0608765v1 (2006), 16 pages.Google Scholar
[3]Burde, G. and Zieschang, H.Knots (Walter de Gruyter & Co., 1985).Google Scholar
[4]Conway, J. H. An enumeration of knots and links, and some of their algebraic properties. In: Leech, D. D. (ed.), Computational Problems in Abstract Algebra (Pergamon Press, 1969), 329358.Google Scholar
[5]Freyd, P., Hoste, J., Lickorish, W. B. R., Millett, K., Ocneanu, A. and Yetter, D.A new polynomial invariant of knots and links. Bull. Amer. Math. Soc. (N.S.) 12 (2) (1985), 239246.CrossRefGoogle Scholar
[6]Gruber, H. Estimates for the minimal crossing number. available online at http://arxiv.org as arXiv:math/0303273v3 (2003), 11 pages.Google Scholar
[7]Jones, V. F. R.A polynomial invariant of knots and links via von Neumann algebras. Bull. Amer. Math. Soc. (N.S.) 12 (1) (1985), 103111.CrossRefGoogle Scholar
[8]Kauffman, L. H.An invariant of regular isotopy. Trans. Amer. Math. Soc. 318 (2) (1990), 417471.CrossRefGoogle Scholar
[9]Kidwell, M. E.On the degree of the Brandt–Lickorish–Millett–Ho polynomial of a link. Proc. Amer. Math. Soc. 100 (1987), 755762.CrossRefGoogle Scholar
[10]Kidwell, M. and Stoimenow, A.Examples related to the crossing number, writhe, and maximal bridge length of knot diagrams. Michigan Math. J. 51 (1) (2003), 312.Google Scholar
[11]Lickorish, W. B. R.Polynomials for links. Bull. London Math. Soc. 20 (6) (1988), 558588.CrossRefGoogle Scholar
[12]Lickorish, W. B. R. and Millett, K.A polynomial invariant of oriented links. Topology 26 (1), 1987, 107141.CrossRefGoogle Scholar
[13]Morton, H. R.Seifert circles and knot polynomials. Math. Proc. Camb. Phil. Soc. 99 (1986), 107109.CrossRefGoogle Scholar
[14]Nakamura, T.On the crossing number of 2-bridge knot and the canonical genus of its Whitehead double. Osaka J. Math. 43 (3) (2004), 609623.Google Scholar
[15]Nutt, I.Arc index and the Kauffman polynomial. J. Knot Theory and its Ramifications 6 (1) (1997), 6177.CrossRefGoogle Scholar
[16]Nutt, I.Embedding knots and links in an open book III: on the braid index of satellite links. Math. Proc. Camb. Phil. Soc. 126 (1999), 7798.CrossRefGoogle Scholar
[17]Ohtsuki, T. (ed.). Problems on invariants of knots and 3-manifolds. In: Ohtsuki, T., Kohno, T., Le, T., Murakami, J., Roberts, J. and Turaev, V. (eds.), Invariants of knots and 3-manifolds (Kyoto, 2001). Geom. Topo. Monogr. 4 (2004), 377–572.Google Scholar
[18]Przytycki, J. and Traczyk, P.Conway algebras and skein equivalence of links. Proc. Amer. Math. Soc. 100 (1987), 744748.CrossRefGoogle Scholar
[19]Rudolph, L.A congruence between link polynomials. Math. Proc. Camb. Phil. Soc. 107 (1990), 319327.CrossRefGoogle Scholar
[20]Thistlethwaite, M.Kauffman's polynomial and alternating links. Topology 27 (3) (1988), 311318.CrossRefGoogle Scholar
[21]Tripp, J.The canonical genus of an infinite family of knots. J. Knot Theory and its Ramifications 11 (8) (2002), 12331242.CrossRefGoogle Scholar
[22]Yamada, S.An operator on regular isotopy invariants of link diagrams. Topology 28 (3) (1989), 369377.CrossRefGoogle Scholar
3
Cited by

Save article to Kindle

To save this article to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about saving to your Kindle.

Note you can select to save to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be saved to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

On knot polynomials of annular surfaces and their boundary links
Available formats
×

Save article to Dropbox

To save this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about saving content to Dropbox.

On knot polynomials of annular surfaces and their boundary links
Available formats
×

Save article to Google Drive

To save this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about saving content to Google Drive.

On knot polynomials of annular surfaces and their boundary links
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *